Sickle Cell Crisis Complicated by Synthetic Cannabinoid Abuse: A Case Report

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We describe a case of delirium occurring in a hospitalized sickle cell patient. Following admission for a typical pain crisis, the patient continued to report unrelieved pain with marked agitation for several days, despite escalating doses of opioid analgesia, and ultimately required intubation following development of acute chest syndrome (ACS). After some delay, it was discovered that he had been using a synthetic cannabinoid (K2) which may have precipitated his pain crisis and, with hindsight, explained his prolonged period of delirium. Delayed recognition was due to multiple factors, notably the absence of an index of suspicion for this novel drug, the presence of alternate explanations for the patient’s altered mental status, and the fact that reliable laboratory screening for synthetic cannabinoids is currently not widely available.

Original languageEnglish (US)
Pages (from-to)1-3
Number of pages3
JournalHemoglobin
DOIs
StateAccepted/In press - Mar 4 2016

Fingerprint

Cannabinoids
Opioid Analgesics
Screening
Delirium
Pain
Acute Chest Syndrome
Pharmaceutical Preparations
Mentally Ill Persons
Intubation
Analgesia
cannabinoid K2

Keywords

  • Delirium
  • K2
  • sickle cell disease
  • spice
  • synthetic cannabinoids

ASJC Scopus subject areas

  • Hematology
  • Genetics(clinical)
  • Clinical Biochemistry
  • Biochemistry, medical

Cite this

Sickle Cell Crisis Complicated by Synthetic Cannabinoid Abuse : A Case Report. / Zheng, Crystal Y.; Minniti, Caterina P.; Chaitowitz, Mark H.

In: Hemoglobin, 04.03.2016, p. 1-3.

Research output: Contribution to journalArticle

@article{c967647454104365b214c05fef0cd57e,
title = "Sickle Cell Crisis Complicated by Synthetic Cannabinoid Abuse: A Case Report",
abstract = "We describe a case of delirium occurring in a hospitalized sickle cell patient. Following admission for a typical pain crisis, the patient continued to report unrelieved pain with marked agitation for several days, despite escalating doses of opioid analgesia, and ultimately required intubation following development of acute chest syndrome (ACS). After some delay, it was discovered that he had been using a synthetic cannabinoid (K2) which may have precipitated his pain crisis and, with hindsight, explained his prolonged period of delirium. Delayed recognition was due to multiple factors, notably the absence of an index of suspicion for this novel drug, the presence of alternate explanations for the patient’s altered mental status, and the fact that reliable laboratory screening for synthetic cannabinoids is currently not widely available.",
keywords = "Delirium, K2, sickle cell disease, spice, synthetic cannabinoids",
author = "Zheng, {Crystal Y.} and Minniti, {Caterina P.} and Chaitowitz, {Mark H.}",
year = "2016",
month = "3",
day = "4",
doi = "10.3109/03630269.2016.1149077",
language = "English (US)",
pages = "1--3",
journal = "Hemoglobin",
issn = "0363-0269",
publisher = "Informa Healthcare",

}

TY - JOUR

T1 - Sickle Cell Crisis Complicated by Synthetic Cannabinoid Abuse

T2 - A Case Report

AU - Zheng, Crystal Y.

AU - Minniti, Caterina P.

AU - Chaitowitz, Mark H.

PY - 2016/3/4

Y1 - 2016/3/4

N2 - We describe a case of delirium occurring in a hospitalized sickle cell patient. Following admission for a typical pain crisis, the patient continued to report unrelieved pain with marked agitation for several days, despite escalating doses of opioid analgesia, and ultimately required intubation following development of acute chest syndrome (ACS). After some delay, it was discovered that he had been using a synthetic cannabinoid (K2) which may have precipitated his pain crisis and, with hindsight, explained his prolonged period of delirium. Delayed recognition was due to multiple factors, notably the absence of an index of suspicion for this novel drug, the presence of alternate explanations for the patient’s altered mental status, and the fact that reliable laboratory screening for synthetic cannabinoids is currently not widely available.

AB - We describe a case of delirium occurring in a hospitalized sickle cell patient. Following admission for a typical pain crisis, the patient continued to report unrelieved pain with marked agitation for several days, despite escalating doses of opioid analgesia, and ultimately required intubation following development of acute chest syndrome (ACS). After some delay, it was discovered that he had been using a synthetic cannabinoid (K2) which may have precipitated his pain crisis and, with hindsight, explained his prolonged period of delirium. Delayed recognition was due to multiple factors, notably the absence of an index of suspicion for this novel drug, the presence of alternate explanations for the patient’s altered mental status, and the fact that reliable laboratory screening for synthetic cannabinoids is currently not widely available.

KW - Delirium

KW - K2

KW - sickle cell disease

KW - spice

KW - synthetic cannabinoids

UR - http://www.scopus.com/inward/record.url?scp=84961202007&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84961202007&partnerID=8YFLogxK

U2 - 10.3109/03630269.2016.1149077

DO - 10.3109/03630269.2016.1149077

M3 - Article

C2 - 26956672

AN - SCOPUS:84961202007

SP - 1

EP - 3

JO - Hemoglobin

JF - Hemoglobin

SN - 0363-0269

ER -